Does hormones cause ulcerative colitis flares?

I'm curious as to whether anyone has suffered with colitis flares when they have altered either their thyroid meds or contraceptives? I'm still flaring since last August and the changes I made back then was an increase in thyroid meds slightly from 75/100mg to 100mg and the Merina coil fitted to control my Endometriosis. The IBD nurses and Gastro consultant seems to think it is not related but I am pretty sure it is. Any thoughts?

5 Replies

oldestnewest
  • I'm so glad you've said this! I've been for the last few years told that I had endo but a recent lap said I didn't so I got referred to the bowl specialists as they now think it's IBD. Although I've been having a 'flare' or whatever it is (I'm reluctant to say IBD until confirmed) for four months now, usually my symptoms all get worse during my period and for a week after, I'm thinking it's due to taking mefenamic acid, transanamic acid and also regular ibroprofene to help with the pains I get (I have PCOS). I have read that NSAIDs can cause a flare and although I think these pills make me bleed rectally, prior to taking all these pills my symptoms were horrific just before through to just after a period (hence the testing for endo).

    Long story short I've been having be same thoughts as you and have been trying to research and have found some others saying that they too experience this, but there seems no hard evidence.

    Hope you're not feeling too bad! X

  • Hi Jess, thanks for replying. I used to get severe pain before and during my periods but the Merina coil has been amazing. I don't get any PP pain or PMT but the annoying thing is I now have ulcerative colitis flares. It's like I am damned if I do and damned if I don't :o( I've booked to see a gynae nurse a week on Wed to ask them if anyone else has had UC flares with contraceptives. I don't understand why the gastro nurses and doctors swear blind it's not related when there are so many women out there that it has happend to. I will continue with my quest for the root cause as I don't want to be on steroids / UC meds forever. Jo x

  • When I discontinued my contraceptive is when I began having UC symptoms. My doctors said it wasn't related but I've never been convinced of that.

  • Hi Cylarreta, thanks for replying. Did your UC symptoms die down once you discontinued the contraceptives? I was diagnosed with UC in 2008 and it was around the time I was diagnosed with Endometriosis when I was trying different contraceptives. I never put two and two together since this episode. Jo x

  • Hello. No, I noticed that my GI problems became worse after I stopped. I didn't connect the dots until much later. I never got back on any BC. I've been tempted to to see if it makes a difference.

You may also like...